Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 28, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Sep 3, 2018, 1:23 AM CDT for Kiowa County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2018, 1:23 AM CDT (06:23 UTC)
- Expired
- Sep 3, 2018, 5:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Kiowa County, KS
The radar
The Dodge City radar (KDDC), 76 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 4:55 AM CDT | FLOOD | Haviland, KS | HIGHWAY FLOODING IN HAVILAND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 478 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1970 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
622 WGUS53 KDDC 030623 FFWDDC KSC097-031015- /O.NEW.KDDC.FF.W.0028.180903T0623Z-180903T1015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Dodge City KS 123 AM CDT MON SEP 3 2018 The National Weather Service in Dodge City has issued a * Flash Flood Warning for... Northeastern Kiowa County in south central Kansas... * Until 515 AM CDT. * At 121 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Haviland and Wellsford. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3771 9902 3747 9902 3750 9931 3762 9927 $$ RBURG
1 follow-up statement
547 WGUS73 KDDC 030838 FFSDDC Flash Flood Statement National Weather Service Dodge City KS 338 AM CDT MON SEP 3 2018 KSC097-031015- /O.CON.KDDC.FF.W.0028.000000T0000Z-180903T1015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kiowa KS- 338 AM CDT MON SEP 3 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM CDT FOR NORTHEASTERN KIOWA COUNTY... At 335 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. In excess of three inches of rain have already fallen. Flash flooding is expected. Some locations that will experience flooding include... Haviland and Wellsford. Additional rainfall amounts of around one inch are still possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, and streets as well as other drainage areas and low lying spots. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3771 9902 3747 9902 3750 9931 3762 9927 $$ RBURG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 12:17 AM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Sep 3, 12:17 AM CDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1217 AM CDT Mon Sep 3 2018 ...Updated for aviation discussion... .SHORT TERM...(This afternoon through Monday) Issued at 1155 AM CDT Sun Sep 2 2018 Another round of storms and rain showers expected late this afternoon and into the over night hours due to another passing upper level disturbance circulating around a deep trough across the desert southwest. Expect northern counties to be the start of where storms start according to the short term models after 4PM. These will be where the most prolonged storms will be through the morning time frame with flooding being a major concern for these northern tiers of counties that already received substantial amount of rainfall the last couple of days, especially last night. Expect these storms to expand in coverage backbuilding to the southwest through the evening time frame towards sunset, making its way to the Oklahoma border later tonight. 850mb moisture advection looks very prominent for western Kansas helping to aide in the aforementioned flooding concerns. 1-3 inches are expected in these northern counties with localized areas up to 5 inches possible. All other areas will see around 1 inch to less than that towards the Colorado and Oklahoma borders. There is still the possibility of damaging winds up to 60mph and hail up to quarter size due to the substantial enough amount of instability with cape values pushing into the 2000J/kg range. Lapse rates and shear values don't look too impressive, so confidence in these look to be minimal at best with flooding being the major concern. Otherwise, expect another seasonal afternoon with high temperatures pushing into the mid to upper 80s but feeling warmer with the ample low level moisture, as mentioned before. Dewpoints will stay in the 60s all day pushing 70 in some areas giving minimum relative humidity values in the 50 percent range. Under a weak pressure gradient, winds will stay out of the south in the 10-15 mph outside of the aforementioned thunderstorm wind concerns. Mid level clouds will expand and increase in coverage through the evening time frame and storms beginning to develop before improving once again towards and after day break Monday morning. Over night low temperatures will mainly be in the 60s with any storms left pushing out of the CWA to the north and northeast. Winds will stay out of south and be relatively light once again with afternoon high temperatures in the low to mid 80s once again. Thunderstorm and rain shower development looks to begin once again Monday afternoon after the 4-5PM time frame looking at some of the same concerns with flooding but with minimal severe weather threats with winds only up to 40mph and small hail dime size at best. .LONG TERM...(Monday night through Sunday) Issued at 1249 PM CDT Sun Sep 2 2018 Any storms left over Monday night will soon dissipate and push out of the CWA by day break and morning hours. Low temperatures will start Tuesday off in the mid to upper 60s with high temperatures pushing into the low 80s across the entire area due to the abundant cooler moisture pool at the surface. Increasing clouds throughout the day once again with winds out of the southeast 10-15mph. Storm chances increase again late in the afternoon into the evening and over night hours with northern and eastern counties having the best chances. Flooding concerns will once again be on the lookout for the northern tiers of counties with additional precipitation expected on an already moistened rich soil from all the previous rains the past few days. No severe weather is expected at this point but smaller hail and winds could still be possible amongst the many storms expected to inhibit southwest Kansas. Otherwise expect low temperatures Tuesday night to only be in the mid 60s, light southeasterly winds, and improving conditions by day break. Wednesday and Thursday look to be similar in set up with another couple rounds of shortwave disturbances propagating through western Kansas bringing rain chances and thunderstorms late in the afternoon and evening time frames. High temperatures will be in the upper 70s to low 80s and winds still out of the east to southeast 10-15 mph. Upslope moist flow will help aid in ample low level moisture needed for fuel to these rain showers and thunderstorm chances. Low temperatures will still only be in the 60s with storms ending and pushing out of the CWA by sunrise. Drier conditions expected to start on Friday and into the weekend as the upper level ridge extends across the Rocky Mountains and western high plains giving a quieter weather pattern out of the northwest. Minimal chances for eastern counties getting any precipitation Friday through Sunday. High temperatures will be back on the rise with upper 70s Friday, low to mid 80s Saturday, and upper 80s to near 90 on Sunday. Morning low temperatures will be more seasonable for this time of year starting off in the upper 50s to just above 60 and winds staying out of the south to southeast not much above 10 mph helping to aid in possible fog and stratus development during this time due to all the recent rain and upslope low level flow. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1208 AM CDT Mon Sep 3 2018 A break in the widespread thunderstorm activity will continue through 15-17z, although some isolated cells with brief heavy rain could pop up at any time. With upper level troughing still to the west and continued moist southeasterly winds, numerous thunderstorms are expected to develop by 17-21z with daytime heating. There is uncertainty in the placement of the storm clusters, but any of the terminals could be affected. These storms will persist into the evening hours and will feature heavy rains and gusty winds. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 83 66 82 / 60 60 50 30 GCK 64 82 64 83 / 50 60 40 30 EHA 63 82 62 84 / 50 40 40 20 LBL 65 83 65 84 / 50 60 40 30 HYS 66 81 67 81 / 90 60 60 40 P28 70 85 69 81 / 60 60 50 50 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT this morning for KSZ031-046-065- 066-079-081. && SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Finch
Hazardous weather outlook, Sep 2, 3:32 AM CDT, 21 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 332 AM CDT Sun Sep 2 2018 KSZ030-031-043>046-061>066-074>081-084>090-030845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 332 AM CDT Sun Sep 2 2018 /232 AM MDT Sun Sep 2 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There are chances of thunderstorms through tonight. The best chance of strong to severe storms is from mid afternoon through the evening hours. Hail as large as half dollars and winds to 60 mph can be expected with the strongest storms. Locally heavy rains are expected, with the best chance for the heavy rain along the Interstate 70 corridor. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Elevated risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- There are good chances for thunderstorms through Wednesday, with smaller chances Thursday and Friday. The storms Monday through Wednesday will contain locally heavy rain. Days 2-7 Hazards ---------------- * Monday - Lightning: Elevated risk * Tuesday - Lightning: Elevated risk * Wednesday - Lightning: Elevated risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon through the evening. && For more details visit our webpage http://weather.gov/ddc/ehwo jf
In the hours before
Local storm report, Sep 2, 7:56 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
756 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND DMG 6 SW TREGO CENTER 38.82N 99.96W
09/02/2018 TREGO KS PUBLIC
4-6 INCH TREE BRANCHES SNAPPED.
&&
GTLocal storm report, Sep 2, 8:17 PM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
817 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 4 SSW PAWNEE ROCK 38.20N 99.00W
09/02/2018 M1.17 INCH PAWNEE KS MESONET
MESONET STATION LRDK1, 4 SSW PAWNEE ROCK.
&&
GTLocal storm report, Sep 2, 8:54 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
854 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HEAVY RAIN LARNED 38.18N 99.11W
09/02/2018 M3.44 INCH PAWNEE KS MESONET
MESONET STATION KLLMS, LARNED.
&&
GTLocal storm report, Sep 2, 9:56 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
956 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN 4 SSW PAWNEE ROCK 38.20N 99.00W
09/02/2018 M1.42 INCH PAWNEE KS MESONET
MESONET STATION LRDK1, 4 SSW PAWNEE ROCK.
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 7:19 PM CDT | Special Weather Statement | DDC | Rush | 56 min |
| Sep 2, 7:43 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 62 min |
| Sep 2, 11:13 PM CDT | Areal Flood Warning | DDC | Pratt, Stafford | 12 hr |
| Sep 3, 3:50 AM CDT | Areal Flood Warning | DDC | Kiowa | 9 hr |
| Sep 3, 4:57 AM CDT | Areal Flood Warning | DDC | Barber, Kiowa, Pratt, Stafford | 9 hr |
| Sep 3, 8:35 AM CDT | River Flood Warning | DDC | Barber | 23 hr |
| Sep 3, 12:30 PM CDT | Areal Flood Advisory | DDC | Kiowa | 3 hr |
| Sep 3, 12:40 PM CDT | Special Weather Statement | DDC | Meade | 50 min |
| Sep 3, 1:18 PM CDT | Areal Flood Advisory | DDC | Meade, Seward | 3 hr |
| Sep 3, 1:21 PM CDT | Special Weather Statement | DDC | Meade | 39 min |
| Sep 3, 1:30 PM CDT | Areal Flood Warning | DDC | Barber, Kiowa, Pratt, Stafford | 3 hr |
| Sep 3, 2:52 PM CDT | Special Weather Statement | DDC | Meade | 53 min |
| Sep 3, 4:17 PM CDT | Areal Flood Advisory | DDC | Ellis | 4 hr |
| Sep 3, 4:30 PM CDT | Areal Flood Warning | DDC | Barber, Kiowa, Pratt, Stafford | 21 hr |
| Sep 3, 4:56 PM CDT | Special Weather Statement | DDC | Hamilton | 49 min |
| Sep 3, 5:03 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 46 min |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.